GETTING THROUGH THE DAY
THE WEST VIRGINIA POISON CENTER RECOMMENDS TALKING TO YOUTH
ABOUT PRODUCTS THEY MIGHT BE TAKING TO GET EVERYTHING DONE
School papers to write. Team sport practices. A game to play before a major test. College entrance exams. Final exams. Pressure to lose weight. With youth pushing themselves to always “do their best” or “be the best” or believing that if they do not “do it all” they will let people down, pre-teens and teens may be overwhelmed and tempted to use stimulant products they believe will help them succeed.
At first, cups of coffee may do the trick. When this does not work, adolescents may increase their caffeine load using other sources of concentrated caffeine purchased from the store (in tablet or liquid form) or from the Internet (in powder form to add to drinks). Caffeine is often not thought of as a drug; after all, caffeine comes in coffee and soda so it “must be ok”. Other pre-teens and teens might use prescription medications that have been prescribed for a family member or friend for hyperactivity disorders. The perception is that “they must be safe because the doctor gave their family member a prescription”. Unfortunately, physical harm from abnormal heart rhythms, high blood pressure, or seizures can result, as can death.
Recommendations for parents include:
- Speak with pre-teens and teens about these stimulant products. Discuss why they feel they need to use them and ways they can do without them.
- Do not assume that a lack of prescription drugs in the home means their child does not have access to them. Access may come from a friend or other student from their school.
- Keep up with what is available for purchase from the Internet, stores, or gas stations that their children have independent access to.
- Be concerned if stashes of liquids and/or powders are found in your child’s room.
- Keep an eye on the amount of caffeine being consumed each day. Use of more than a morning serving of coffee and one or two caffeinated drinks (soda, energy drinks) during the day may be of concern.
- Watch for signs of possible stimulant overuse such as nervousness, difficulty sleeping, inability to sit still, tremors, unexplained weight loss.
If you suspect your child is relying on stimulant products to get through the day, speak with the child’s physician about individual ways to address this situation. If you are concerned that your child is having harmful effects or has hurt themselves by using a stimulant, call the West Virginia Poison Center at 1-800-222-1222.